High serum carbamazepine-epoxide concentrations were correlated with unexpected seizure exacerbation and partial status epilepticus in 6 young adults reported from the Marshfield Clinic, WI, and the Mayo Clinic, MN. All patients were mentally retarded. Ages at epilepsy onset ranged from 1 month to 11 years. Seizure exacerbation coincided with changes in drug combinations other than CBZ: VPA dosage had recently been increased in 4 patients and phenytoin had been discontinued in 1 who also took felbamate. CBZ dosage and serum levels had been therapeutic and stable for 1 to 14 years, whereas CBZ-10,11-epoxide levels exceeded an upper limit of 4 mcg/ml. CBZ-epoxide/CBZ ratios were greater than the accepted 0.2 in patients on polytherapy. Withholding CBZ was followed by seizure control within 2 to 3 days, and CBZ-epoxide toxicity (lethargy and ataxia) resolved. Withdrawal of VPA was also corrective in 1 patient who continued CBZ. 
COMMENT. CBZ-epoxide serum levels should be measured in carbamazepine-treated patients with unexplained seizure exacerbation or toxicity. Risk factors for CBZ-epoxide induced status and toxicity include high dose CBZ, combination therapies, and patients with mental retardation who often require polytherapy. Valproate, primidone, and felbamate combined with CBZ may increase levels of CBZ-epoxide by altering metabolic conversion or breakdown. In contrast, phenytoin promotes the conversion of the epoxide into an inactive form and reduces risk of CBZ-related toxicity and seizure exacerbation. Gabapentin, an AED having no drug interactions, should reduce the risk of these complications when polytherapy is considered essential.